Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


14 years positive and still healthy
Jun 28, 2003

Dr. Young

I was diagnosed as HIV + in 1990, with infection date no more than 6 months earlier. I was placed on AZT and took if for 6 months and stopped due to side effects. I was off meds till 1997 at which time i started Zerit and Epivir. I stopped taking them with my physician's blessing 3 years ago. Since I have been positive my CD4 has maintained an average of 500 with a typical percentage of 38. Viral load has been no more than 2000, off meds. My last CD4 was 520, 39 and VL 1100. My doc says that we should simply monitor my labs ever three months. I feel GREAT and have not so much as had the flu since 1990. How is this explained? Why am I doing so well, with no meds for 3 years and minimal meds prior to that???? Not complainging about the good health, but curious if you have seen someone with a similar story.

Thanks Bob Dallas, TExas

Response from Dr. Young

There are a small proportion of HIV infected persons who have (by good luck or genetics) very low viral loads-- it would appear that you are one of these.

These persons are often long-term non-progressors or slow-progressors; with limited or slow decline in CD4 cell counts. We don't understand all of the factors that determine how such behavior happens, though it would clearly be of interest.

On an aside, this is exactly why many recommend starting therapy during acute seroconversion-- it would seem that very early treatment preserves important parts of the immune response to HIV and lowers the viral load when therapy is discontinued. BY



Previous
HIV & Pregnant,
Next
Immune function/feeling better at night

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement